Florida, 2017

Tornado in Florida, May 2, 2017

May 2, 2017 · NWS MFL · 1 event in 1 county or zone

A mid to upper level low pressure system moved over South Florida. A cold front was also moving down the state and stalling out across the Lake Okeechobee region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A mid to upper level low pressure system moved over South Florida. A cold front was also moving down the state and stalling out across the Lake Okeechobee region. Afternoon thunderstorms developed along the front and sea breezes. One of these thunderstorms became severe and produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 2, 2:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 2, 2:46 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Miami FL
346 PM EDT Tue May 2 2017

.DISCUSSION...
Rest of Today and Tonight: A cold front is slowly making its way
down the Florida peninsula. Ahead of the front scattered showers and
storms continue to develop across the interior and working their way
into the metro area. Heavy rainfall and lightning are the primary
concerns. Some brief gusty winds will be possible with the strongest
storms, especially along any boundary collisions. Low temperatures
tonight will continue to be mild, ranging from the upper 60s in the
interior to mid 70s along the east coast.

Short Term (Wednesday-Friday): Tomorrow the frontal boundary will
wash out across the Lake Okeechobee region and with plenty of
remnant moisture as the drier air will not be able to penetrate into
South Florida. Scattered showers will be possible across the
interior and Gulf coast.

An upper-level trough moving across the central US into the OH/TN V
alley region will become cutoff by late Thursday. The trough on the
southern edge of the system will move down the Florida peninsula
Friday. Scattered showers and thunderstorms are possible as the
front moves across South Florida, especially during the day on
Friday. There continues to remain uncertainty in the amount of
showers and thunderstorms that will accompany the front, but with
the parent low located well to the north, the strong storm threat
looks minimal as the front gradually weakens with time. Temperatures
will be near to above normal during the short term period.

Long Term (Saturday-Monday): After the frontal passage, this weekend
high pressure will build into the Gulf on Friday. Wind will become
north/northwest and bring much drier air to the region. Relative
humidity levels drop into the low to mid 30s across the interior and
low to mid 40s along the coasts. Temperatures will be in the low 80s
over the weekend then warm up to mid 80s by the start of next week.

&&

.MARINE...
Winds will generally be southeasterly for the rest of today,
becoming east/northeasterly on Wednesday as a front washes out
nearby. Wind will be out of the southeast on Thursday. Development
of the Gulf breeze each afternoon will bring winds around to the
south to southwest along the Gulf coast. Scattered showers and
storms will be possible near the coasts in the afternoons and
evenings.

The front on Friday will bring south-southwest winds, along with
some 3-5ft seas in both the Gulf and Atlantic. Winds are expected to
diminish behind the front on Saturday.

&&

.BEACH FORECAST...
Current southeast winds and Atlantic beach observations support a
High Risk rip current risk. Winds will gradually diminish heading
into Wednesday as will the risk of rip currents.

&&

.FIRE WEATHER...
No significant fire weather concerns in the short term. Showers
and storms are possible Thursday night into Friday. This weekend a
much drier airmass will move in behind a frontal passage for the
weekend, with relative humidity values dropping into the mid 30s
for the weekend and beginning of next week.

&&

.AVIATION...
The winds over the east coast taf sites will be southeast between
140 to 160 degrees with speeds around 10 mph this afternoon before
decreasing to light and variable conditions after 01Z tonight.
The winds at KAPF taf site will be southwest around 10 knots this
afternoon before going light and variable after 01Z tonight. The
VCTS will continue for the east coast taf sites until 01Z, then
VCSH until 04Z before going dry for the overnight hours. VCSH will
continue for KAPF taf site until 01Z, then dry conditions for the
night hours. At this time the ceiling and vis will remain in VFR
conditions, but could fall down into MVFR or even IFR conditions
with the passage of any showers or thunderstorms. However, will
not show any reduce vis or ceilings at this time and will wait
for tempo groups for the east coast taf sites once the shower and
thunderstorm activity has got going.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  72  86  74  88 /  50  10  10  10
Fort Lauderdale  74  86  76  88 /  50  10  10  10
Miami            74  88  75  87 /  50  10  10  10
Naples           71  89  70  86 /  20  30  20  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday morning for FLZ168-172-
     173.

AM...None.
GM...None.
&&

DISCUSSION...33/Kelly
MARINE...33/Kelly
AVIATION...54/BNB
BEACH FORECAST...33/Kelly
FIRE WEATHER...33/Kelly
Hazardous weather outlook, May 2, 2:54 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
354 PM EDT Tue May 2 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
031200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
354 PM EDT Tue May 2 2017

...A FEW STRONG STORMS POSSIBLE INTERIOR AND EAST COAST...
...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: There is a High Risk of rip currents for the Atlantic
beaches through tonight.

Thunderstorms: Scattered thunderstorms are possible today into this
evening across South Florida, with the greatest chance this
afternoon across interior sections and the Lake Okeechobee region.
The primary threats will be cloud to ground lightning and locally
heavy rain.

Wind: The strongest storms over the interior and east coast metro
areas may be capable of producing wind gusts up to 50 mph especially
late this afternoon into this evening.

Flooding: Thunderstorms will be slow moving and may produce locally
heavy rainfall, which may lead to poor drainage flooding of urbanized
areas along the east coast.

Waterspouts: There is a slight risk of waterspouts today across the
local Atlantic waters and Lake Okeechobee.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorms are possible Wednesday afternoon across the
western interior and Gulf Coast region. Isolated thunderstorms are
possible Thursday afternoon across all of South Florida except the
immediate Atlantic coast. Thunderstorms may be more numerous Thursday
night into Friday across the Gulf coast and Lake Okeechobee regions,
and Friday and Friday night along the Atlantic coast.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters over the interior and east coast metro areas of South
Florida are encouraged to report gusty winds and rainfall totals to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 2, 3:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
414 PM EDT TUE MAY 2 2017

FLZ063-022045-
Glades FL-
414 PM EDT TUE MAY 2 2017

...Significant Weather Advisory for frequent to excessive lightning
and small hail for eastern Glades County Until 445 PM EDT...

* At 414 PM EDT...Doppler radar was tracking a Line of strong
  thunderstorms along a line extending from 9 miles north of Four
  Seasons Estates to near Okeechobee to near Brighton Seminole
  Reservation to near Lakeport...and moving southeast at 15 mph.

* The primary impacts will be frequent to excessive lightning and
  small hail.  Lightning is the number one weather related killer in
  Florida. Trees and open shelters offer no protection. Seek shelter
  in a safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Moore Haven, Lakeport, Buckhead Ridge, Brighton Seminole
  Reservation, Indian Prairie Canal Mouth and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA weather radio and other local media for further
details or updates.

For additional information visit the Miami National Weather Service
website at www.weather.gov/miami. For information in Spanish, visit
our website at www.weather.gov/miami/espanol.

&&

LAT...LON 2717 8090 2717 8088 2714 8087 2720 8082
      2718 8080 2713 8079 2706 8085 2700 8087
      2695 8100 2689 8100 2688 8094 2677 8114
      2703 8132 2703 8127 2712 8127 2712 8117
      2716 8117 2721 8109 2721 8094
TIME...MOT...LOC 2014Z 298DEG 14KT 2739 8079 2723 8089 2709 8103 2701
8119

SI
Special weather statement, May 2, 4:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
512 PM EDT TUE MAY 2 2017

FLZ067-022145-
Inland Palm Beach County FL-
512 PM EDT TUE MAY 2 2017

...Significant Weather Advisory for 45 to 55 mph winds and up to
nickel sized hail for southwestern Palm Beach County Until 545 PM
EDT...

* At 512 PM EDT...Doppler radar was tracking a strong thunderstorm
  near Okeelanta, or 8 miles southeast of South Bay, moving east at
  15 mph.

* The primary impacts will be up to nickel sized hail and gusty winds
  of 45 TO 55 mph. These winds can down small tree limbs and
  branches, and blow around unsecured small objects. Seek shelter in
  a safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Okeelanta and Loxahatchee Nwr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should remain on the alert for additional statements and
possible warnings.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2645 8081 2660 8080 2670 8035 2643 8034
TIME...MOT...LOC 2112Z 266DEG 15KT 2655 8066

SI
Special weather statement, May 2, 4:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
521 PM EDT TUE MAY 2 2017

FLZ067-068-168-022145-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
521 PM EDT TUE MAY 2 2017

...Significant Weather Advisory for frequent to excessive lightning
and up to nickel sized hail for northern Palm Beach County Until 545
PM EDT...

* At 521 PM EDT...Doppler radar was tracking a Line of strong
  thunderstorms along a line extending from 9 miles northwest of
  North County Airport to 7 miles southwest of Indiantown to near
  South Bay...and moving east at 20 mph.

* The primary impacts will be frequent to excessive lightning and up
  to nickel sized hail.  Lightning is the number one weather related
  killer in Florida. Trees and open shelters offer no protection.
  Seek shelter in a safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Belle
  Glade, Pahokee, Tequesta, South Bay, Lake Harbor, Canal Point,
  Royal Palm Beach, Belle Glade Camp, North County Airport,
  Loxahatchee Groves, Lion Country Safari Park, The Acreage, Fremd
  Village-Padgett Island, Philo Farms, Limestone Creek and Caloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

Residents should remain on the alert for additional statements and
possible warnings.

&&

LAT...LON 2654 8041 2664 8088 2699 8062 2696 8061
      2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2121Z 276DEG 28KT 2695 8032 2692 8052 2669 8076

SI

The radar

The Miami radar (KAMX), 127 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Palm Beach

When
May 2, 4:30 PM EST to 4:35 PM EST
Where
Palm Beach County, 3.22 mi SE of Cardwell
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
26.740, -80.610

Broadcast media relayed a video of a brief tornado touchdown between Belle Glade and Pahokee. The tornado remained over an open field with no damage reported and therefore no official rating given.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697780.